Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 159, NWS Blacksburg, VA

July 24, 2014Amherst County, Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2014, 1:43 AM EDT for Amherst County, Bedford County, Botetourt County, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2014, 1:43 AM EDT (05:43 UTC)
Expired
Jul 24, 2014, 2:10 AM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:56 AM EDTTSTM WND DMGNe Peaks Of Otter Recre, VANUMEROUS LARGE TREE LIMBS DOWN AT PEAKS OF OTTER LODGE AND ALONG HIGHWAY 43 NEAR LODGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS51 KRNK 240543
SVRRNK
VAC009-019-023-240645-
/O.NEW.KRNK.SV.W.0159.140724T0543Z-140724T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 AM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  WEST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 245 AM EDT

* AT 143 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BUCHANAN...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...
  BUCHANAN...
  BIG ISLAND...
  MONTVALE...
  AND FOREST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3756 7954 3753 7950 3756 7945 3755 7925
      3732 7931 3739 7978 3757 7972
TIME...MOT...LOC 0543Z 270DEG 17KT 3748 7967 

HAIL...1.00IN
WIND...60MPH

$$

16
1 follow-up statement
641 
WWUS51 KRNK 240610
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 AM EDT THU JUL 24 2014

VAC009-019-023-240619-
/O.CAN.KRNK.SV.W.0159.000000T0000Z-140724T0645Z/
BOTETOURT VA-BEDFORD VA-AMHERST VA-
210 AM EDT THU JUL 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL BOTETOURT...NORTHERN BEDFORD AND WEST CENTRAL AMHERST
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3756 7954 3753 7950 3756 7945 3755 7925
      3732 7931 3739 7978 3757 7972
TIME...MOT...LOC 0606Z 270DEG 17KT 3748 7951 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:18 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 9:18 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT WED JUL 23 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT AND
CROSS THE MID ATLANTIC REGION THURSDAY.  SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE.  DRIER AIR
WILL MOVE INTO THE AREA BEHIND THE FRONT FRIDAY WITH A DAY OR TWO
OF DRY WEATHER...FRIDAY INTO SATURDAY.  MOISTURE WILL QUICKLY RETURN
OVER THE WEEKEND WITH HEAT AND HUMIDITY HELPING TO TRIGGER MORE
THUNDERSTORM ACTIVITY. A STRONG FRONT IS EXPECTED TO CROSS THE
AREA LATE SUNDAY INTO MONDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 918 PM EDT WEDNESDAY...

STORMS IN EASTERN KY/WV ASSOCIATED WITH AN APPROACHING SHORTWAVE
IN THE LOWER OHIO VALLEY PICKING UP INTENSITY THIS EVENING AS THIS
ACTIVITY MOVES INTO UNSTABLE AIR...EVEN WITH THE LOSS OF HEATING.
00Z RNK SOUNDING SHOWED CAPES GREATER THAN 2800 J/KG.

23Z HRRR RUN CONTINUES THE TREND OF STRENGTHENING THIS ACTIVITY
AS IT MOVES INTO SOUTHEAST WV AND THE MOUNTAINS OF VA THIS
EVENING. AS A RESULT...INCREASED POPS IN THIS AREA UNTIL VERY LATE
IN THE NIGHT. WOULD ALSO NOT BE SURPRISED TO SEE STORMS RE- FIRE
ALONG DEVELOPING LEE-SIDE TROF IN THE VA SOUTHSIDE AND NC PIEDMONT
VERY LATE TONIGHT. ALSO INCREASED POPS IN THIS AREA.

NEXT QUESTION WILL BE PRECIPITATION TOMORROW IN ASSOCIATION WITH
APPROACHING COLD FRONT AS UPPER TROUGH AMPLIFIES OVER THE GREAT
LAKES. FRONTAL BOUNDARY WILL MAKE ITS WAY TOWARD THE WESTERN CWA
BY THU MORNING...AND MODELS DEVELOP FAIRLY WIDESPREAD COVERAGE OF
PRECIP ACROSS THE WEST EARLY TOMORROW AND SPREADING EAST ACROSS
THE PIEDMONT AS THE DAY PROGRESSES. THUNDER MAY BE LIMITED BY
CLOUD COVER AND LACK OF INSTABILITY ESPECIALLY ACROSS THE WESTERN
HALF OF THE CWA BUT OVERALL CHANCES FOR CONVECTION WILL INCREASE
OVER THE PIEDMONT LATER IN THE DAY WITH POSSIBLY SOME HEATING AND
MORE INSTABILITY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS WELL
WITH STILL VERY HIGH PWATS AHEAD OF THE FRONT. CLOUD COVER AND
HIGH DEWPOINTS WILL KEEP LOWS TONIGHT WELL ABOVE NORMAL RANGING
FROM MID 60S TO LOWER 70S...WITH DIURNAL RANGE LIMITED TOMORROW AS
WELL. HIGHS SHOULD BE 5 TO 8F LOWER THAN TODAYS WARM VALUES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 500 PM EDT WEDNESDAY...

SURFACE COLD FRONT IS EXPECTED TO SLIP SOUTHEAST OF OUR AREA
THURSDAY NIGHT BEFORE STALLING ALONG THE CAROLINA COAST FRIDAY.
MODELS MAINTAIN CONTINUITY WITH DRY HIGH PRESSURE BUILDING INTO
THE FORECAST AREA FROM THE NORTH. IN SPITE OF THE DRY
AIR...THICKNESSES DO NOT FALL THAT MUCH...SO DO NOT EXPECT MUCH IN
THE WAY OF A TEMPERATURE CHANGE. IF ANYTHING...INCREASED SUNSHINE
WILL HELP BOOST SURFACE TEMPERATURES TO AT LEAST OUR JULY NORMALS
FRIDAY...THEN BEGIN WARMING BACK UP SATURDAY AS SOUTHERLY FLOW
INCREASES BEHIND THE DEPARTING SURFACE HIGH.

FOR SATURDAY...MOISTURE WILL BEGIN TO RETURN TO THE FORECAST AREA
FROM THE SOUTH AND SOUTHWEST. CAN'T RULE OUT A LATE AFTERNOON
POPUP SHOWER OVER THE MOUNTAINS...BUT THINK MOST AREAS WILL REMAIN
DRY UNTIL THE ARRIVAL OF A FRONT LATE IN THE WEEKEND. WILL HAVE TO
MONITOR THIS UPSTREAM FRONT CLOSELY AS IT MAY CAST SOME PREFRONTAL
SHOWERS AND STORMS OUR WAY AS EARLY AS SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 515 PM EDT WEDNESDAY...

STRONG COLD FRONT IS SLATED TO CROSS THE FORECAST AREA LATE SUNDAY
INTO MONDAY...ASSOCIATED WITH A VIGOROUS SHORT WAVE TROUGH THAT
WILL BE MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS
PARTICULARLY STRONG DISTURBANCE...NOTED BY ALL THE
MODELS...PROMISES TO AMPLIFY THE EASTERN LONG WAVE TROUGH...A
PATTERN THAT WILL NET COOLER THAN NORMAL TEMPERATURES FOR SEVERAL
DAYS NEXT WEEK.

DURING THE TRANSITION SUNDAY INTO MONDAY...INCREASED INSTABILITY
AHEAD OF THE FRONT ALONG WITH STRONG DYNAMIC FORCING WILL RESULT
IN POTENTIAL FOR STRONG TO SEVERE STORMS. THE OPPORTUNITY WILL
EXIST FOR ORGANIZED DEEP CONVECTION WITH POTENTIAL FOR A MESOSCALE
CONVECTIVE SYSTEM (MCS) TO CROSS THE FORECAST AREA FROM THE WEST.

ATTM WILL MAINTAIN THE BEST CHANCE FOR SHOWERS/STORMS SUNDAY...WITH
THE THREAT LINGERING INTO MONDAY UNTIL THE SURFACE FRONT CAN
COMPLETELY CLEAR THE FORECAST AREA. GENERALLY FOLLOWED HPC
GUIDANCE THROUGH THE PERIOD TRENDING POPS DOWNWARD AFTER THE EARLY
WEEK FROPA.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 725 PM EDT WEDNESDAY...

WIDELY SCATTERED CONVECTION IS BEGINNING TO WEAKEN WITH THE LOSS
OF HEATING. FOR THE VERY SHORT TERM...THROUGH 01Z...STORMS MAY
MOVE OVER KDAN. OTHERWISE...VCTS WAS CARRIED FOR THE OTHER TAF
SITES. MEANWHILE...AN UPPER LEVEL SHORT WAVE MOVING ACROSS THE
LOWER OHIO VALLEY HAS TRIGGERED A CLUSTER OF STORMS ACROSS EASTERN
KENTUCKY THIS EVENING. THIS AREA OF SHOWERS AND STORMS WILL
GRADUALLY DIMINISH THIS EVENING...BUT NOT COMPLETELY DISSIPATE. AS
A RESULT...WIDELY SCATTERED STORMS MAY MOVE BACK INTO OUR AREA
LATE TONIGHT...BEFORE DIMINISHING DURING THE PRE-DAWN HOURS.

PATCHY FOG IS AGAIN POSSIBLE AT KLWB AND KBCB LATE TONIGHT WITH
ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS. THE COVERAGE OF THE
FOG SHOULD BE WIDESPREAD DUE TO A BLANKET OF VFR CLOUDS.

STORMS WILL RE-DEVELOP EARLY TOMORROW AS A COLD FRONT MOVES
THROUGH THE AREA. THE COVERAGE OF THE CONVECTION IS NOT EXPECTED
TO BE WIDESPREAD ENOUGH TO INCLUDE IN THE TAF SITES...BUT DID ADD
A VCTS AT ALL TAF SITES. THREAT FOR PRECIPITATION SHOULD END EARLY
IN THE AFTERNOON IN THE WEST AS THE FRONT EXITS THE FORECAST AREA
BETWEEN 18Z THUR AND 00Z FRI...LEAVING VFR CONDITIONS.

EXTENDED AVIATION DISCUSSION...

AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY-
SATURDAY. OVERALL EXPECT SUB VFR AT TIMES THURSDAY WITH SHRA/TSRA
AND MAYBE SOME FOG THU NIGHT...FOLLOWED BY VFR FRI- SAT OUTSIDE OF
ANY VALLEY FOG AT KLWB/KBCB EACH MORNING.

&&

.EQUIPMENT...
AS OF 715 PM EDT WEDNESDAY...

KFCX RADAR IS BACK UP AND IS OPERATING AT FULL STRENGTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC/PH
NEAR TERM...PH
SHORT TERM...PM
LONG TERM...PM
AVIATION...PC/PH
EQUIPMENT...PM
Hazardous weather outlook, Jul 24, 12:00 AM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EDT THU JUL 24 2014

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
241100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
1200 AM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS TONIGHT WILL PRODUCE LOCALLY HEAVY RAINS AND ISOALTED
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-241100-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1200 AM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT ARRIVES THURSDAY WHICH WILL BRING AN ISOLATED RISK
FOR SEVERE STORMS...WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 10:27 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EDT WED JUL 23 2014

WVZ045-240315-
GREENBRIER WV-
1027 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RUPERT...MOVING TO THE EAST AT
  20 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  RAINELLE...
  MEADOW BLUFF...
  ANJEAN...
  AND TROUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3805 8045 3782 8043 3789 8078 3792 8080
      3797 8079 3798 8077 3799 8078 3805 8077
TIME...MOT...LOC 0226Z 278DEG 18KT 3797 8072

PH
Local storm report, Jul 23, 10:53 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             RAINELLE                37.97N 80.78W
07/23/2014  E0.88 INCH       GREENBRIER         WV   PUBLIC

1020 PM     TSTM WND DMG     RAINELLE                37.97N 80.78W
07/23/2014                   GREENBRIER         WV   PUBLIC

            BROADCAST MEDIA RELAYED A REPORT FROM THE PUBLIC OF
            MULTIPLE TREES BLOWN DOWN IN THE COMMUNITY OF RAINELLE.

&&

16
Special weather statement, Jul 23, 11:48 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 PM EDT WED JUL 23 2014

VAZ019-020-WVZ045-240445-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
1148 PM EDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1245 AM EDT

* AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  RORER TO NEAR NEOLA TO NEAR ALLEGHANY...MOVING TO THE EAST AT 20
  MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON...
  CLIFTON FORGE...
  WARM SPRINGS...
  HOT SPRINGS...
  AND NEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3809 7977 3787 7979 3779 7983 3778 7985
      3777 7985 3770 7992 3768 7996 3769 8032
      3792 8022 3804 8025 3804 8016 3806 8011
      3806 7997 3810 7994
TIME...MOT...LOC 0343Z 275DEG 16KT 3804 8018 3792 8015 3776 8022

PH
Special weather statement, Jul 24, 1:16 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT THU JUL 24 2014

VAZ023-024-240600-
BOTETOURT VA-ROCKBRIDGE VA-
116 AM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 200 AM EDT

* AT 115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF NATURAL
  BRIDGE...MOVING TO THE EAST AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  GLASGOW...
  AND NATURAL BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3776 7929 3766 7934 3763 7939 3761 7946
      3756 7944 3754 7949 3764 7978 3777 7974
TIME...MOT...LOC 0514Z 282DEG 18KT 3768 7967

16
Local storm report, Jul 24, 1:20 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             4 SE COVINGTON CITY     37.74N 79.94W
07/24/2014  E1.25 INCH       ALLEGHANY          VA   PUBLIC

            VIA SOCIAL MEDIA. TIME BASED ON RADAR.

&&

WHP
Special weather statement, Jul 24, 1:38 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 AM EDT THU JUL 24 2014

VAZ023-024-034-035-240630-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
138 AM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 230 AM EDT

* AT 138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BUCHANAN...MOVING TO THE EAST AT 20 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUCHANAN...
  BIG ISLAND...
  GLASGOW...
  GOODE...
  AND ARCADIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3741 7978 3762 7973 3765 7934 3735 7938
TIME...MOT...LOC 0535Z 270DEG 17KT 3748 7969

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:48 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington57 min
Jul 24, 12:24 AM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Rockbridge, City of Covington51 min
Jul 24, 1:16 AM EDTSpecial Weather StatementRNKCity of Buena Vista44 min
Jul 24, 1:38 AM EDTSpecial Weather StatementRNKBedford52 min
Jul 24, 3:56 AM EDTSpecial Weather StatementRNKHalifax49 min
Jul 24, 7:40 AM EDTSpecial Weather StatementRNKCharlotte35 min
Jul 24, 12:52 PM EDTSpecial Weather StatementRNKPatrick53 min
Jul 24, 1:06 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford39 min
Jul 24, 2:15 PM EDTSpecial Weather StatementRNKFranklin45 min
Jul 24, 2:18 PM EDTSpecial Weather StatementRNKBedford57 min
Jul 24, 2:34 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin40 min
Jul 24, 2:43 PM EDTSpecial Weather StatementRNKSmyth32 min
Jul 24, 3:29 PM EDTSpecial Weather StatementRNKCity of Buena Vista31 min
Jul 24, 3:35 PM EDTSpecial Weather StatementRNKFloyd25 min
Jul 24, 3:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jul 24, 3:46 PM EDTSpecial Weather StatementRNKAmherst29 min
Jul 24, 3:49 PM EDTSpecial Weather StatementRNKPittsylvania26 min
Jul 24, 3:59 PM EDTSpecial Weather StatementRNKCampbell31 min
Jul 24, 4:12 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Jul 24, 4:29 PM EDTSpecial Weather StatementRNKCampbell31 min
Jul 24, 4:39 PM EDTTornado WarningRNKHalifax, Pittsylvania36 min
Jul 24, 4:51 PM EDTSpecial Weather StatementRNKGiles24 min
Jul 24, 5:03 PM EDTSpecial Weather StatementRNKFloyd, Patrick42 min
Jul 24, 5:06 PM EDTSevere Thunderstorm WarningRNKHalifax54 min
Jul 24, 5:13 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax19 min
Jul 24, 5:21 PM EDTSpecial Weather StatementRNKCharlotte24 min
Jul 24, 5:37 PM EDTSpecial Weather StatementRNKCity of Danville53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.